Wildfire, Atoka
- When
- March 15, 12:00 PM CST to 9:00 PM CST
- Where
- Atoka forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Grass fires burned approximately 1125 acres in Atoka county and 1676 acres in Canadian county on the 15th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Grass fires burned approximately 1125 acres in Atoka county and 1676 acres in Canadian county on the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 15, 11:45 AM CST, 15 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1245 PM CDT Thu Mar 15 2018
.DISCUSSION...
The 18Z aviation discussion follows....
&&
.AVIATION...
Low pressure over southeast Colorado will move into Kansas by this
time tomorrow. Wind speeds will remain relatively high this
afternoon, with a modest drop around sunset, including a slight
backing in direction. From west to east across the region tomorrow
morning, starting around 12Z in the west, to about 16Z along
I-35, winds will increase again in speed--and shift to more
westerly. No other aviation weather concerns are currently
expected.
CmS
&&
.PREV DISCUSSION... /issued 634 AM CDT Thu Mar 15 2018/
DISCUSSION...
12Z TAFs.
AVIATION...
South winds will increase this morning and continue to be gusty
through the day and overnight. Only mid-high level clouds are
expected through most of the period. There will be some potential
for MVFR stratus towards 12Z Friday with increasing moisture
moving in from Texas, although have not added any to the TAFs
quite yet as it may be very late or after 12Z.
PREV DISCUSSION... /issued 421 AM CDT Thu Mar 15 2018/
DISCUSSION...
We know we sound like a broken record, but fire weather concerns
continue to be the main issue in the forecast over the next few
days. Dewpoints will be increasing across much of the area today,
but may be a little late to arrive as dewpoints are still just in
the mid 30s to lower 40s across central Texas this morning. Still,
the moisture return will keep minimum afternoon humidities above
20 percent across much of the area... except in the northwestern
and western edge of the forecast area. With humidity expected to
fall to near or below 20 percent, will upgrade the fire weather
watch to a Red Flag Warning, and add Woods, Alfalfa and Major
Counties where moisture will be late to arrive.
Tomorrow, dry air will move into the area behind a dryline and
Pacific front, and much of the area will see minimum humidity
below 20 percent. Winds will also be increasing as a storm system
moves over the Plains and this will lead to critical fire weather
conditions across portions of the area, especially northwest. We
will also continue to watch the track of the surface low as it
moves east through the Central Plains. If it moves across at a
latitude much lower than currently forecast, the stronger winds
will be possible which will bring more widespread critical fire
weather conditions. Given the expected low RH, breezy conditions,
and location of the low level thermal trough, will go ahead and
issue a fire weather watch for much of the area.
Elevated to near-critical conditions will continue for the next
few days with warm temperatures and areas of low humidity. Sunday
and Monday look to be the breeziest days.
As far as precipitation chances, there are low chances of showers
tonight in the east as the models show some slight QPF signal
associated with an initial shortwave ahead of the main system. But
chances are not high. There is a somewhat higher chances on
Saturday night and Sunday with moisture return and a shortwave
ahead of the next trough.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 76 53 77 44 / 0 10 0 0
Hobart OK 77 49 78 42 / 0 10 0 0
Wichita Falls TX 78 54 80 45 / 0 10 0 0
Gage OK 80 48 76 36 / 0 0 0 0
Ponca City OK 78 55 77 39 / 0 10 0 0
Durant OK 75 60 79 50 / 0 20 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Friday morning through Friday evening
for OKZ004>042-044>046-050.
Red Flag Warning until 8 PM CDT this evening for OKZ004>006-
009>011-014-021-033-034-036.
TX...Fire Weather Watch from Friday morning through Friday evening
for TXZ083>090.
Red Flag Warning until 8 PM CDT this evening for TXZ083-084-087.
&&
23/10/23Hazardous Weather Outlook National Weather Service Norman OK 1154 AM CDT Thu Mar 15 2018 OKZ004>048-050>052-TXZ083>090-161700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1154 AM CDT Thu Mar 15 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Fire Weather... Warm, windy, and dry conditions will lead to near-critical to critical fire weather conditions this afternoon across far western and northwestern Oklahoma and western north Texas. A Red Flag Warning is in effect for today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Fire Weather... Elevated to Critical fire weather conditions will develop each afternoon from Friday through Tuesday, mainly across western and central Oklahoma and western north Texas. A Fire Weather Watch is in effect Friday across much of Oklahoma and all of western north Texas. .Thunderstorms... There is a chance of thunderstorms across Oklahoma and western north Texas Saturday through Sunday night. There is a risk for some strong to severe thunderstorms on Sunday afternoon. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743483, 743484.